South Dakota, 2022

Tornadoes and Flash Flooding in South Dakota, May 30, 2022

May 30, 2022 · NWS ABR · 19 events in 5 counties and zones

Storms redeveloped in the late morning, with supercell characteristics across eastern South Dakota producing up to one inch diameter hail and winds of 70 mph, in addition to 6 confirmed tornadoes, one of which was rated EF3. 86.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Storms redeveloped in the late morning, with supercell characteristics across eastern South Dakota producing up to one inch diameter hail and winds of 70 mph, in addition to 6 confirmed tornadoes, one of which was rated EF3. Heavy rain also occurred with this system, with the greatest amount of rainfall measured by a CoCoRaHS observer being 4.69 inches measured near Columbia, and the highest COOP observer report coming out of Milbank with a two day total of 2.86. This heavy rain resulted in flooding in several rural locations but also included parts of Watertown and Aberdeen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 30, 5:30 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, May 30, 5:30 AM CST, 6 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
630 AM CDT Mon May 30 2022

.UPDATE...
Issued at 629 AM CDT Mon May 30 2022

See the updated aviation discussion below.

&&

.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Mon May 30 2022

The overnight MCV continues to gradually track out of the area this
morning. The overall severe threat continues to diminish with time.
Still monitoring precipitation amounts over the next few hours
however. Portions of the southeast CWA have QPEs running around 2 to
2.5 inches. Flooding threat overall is low, but worth watching.

Attention then turns to the severe weather threat for this
afternoon. Still expecting the development of the potent closed low
system which quickly tracks into the northern plains. A strong jet
rounding the base of the low will help support impressive amounts of
bulk shear. In fact 0-6km bulk shear values are topping out over 70
kts. Which does introduce the question as to whether or not the
shear will be too strong relative to the cold pool to sustain
supercellular storms. ML CAPE values are still progged in the 1000-
2000 J/KG east of the surface trough by the early afternoon hours.
Also impressive low level shear with a southeast to east surface
wind resulting in favorable curved hodographs. Despite strong shear,
current thinking is the overall setup should support supercellular
development, but could also evolve into a line of storms with time.
All severe threats are possible, including tornadoes and the SPC
moderate risk has been expanded to cover more of our northeastern
CWA. This includes a 15% hatched tornado probability. While left
over convective debris could have some influence on instability
today, not currently thinking it will be a deal breaker. With the
strong forcing storms may initiate as soon as 18Z.

The system quickly moves northeast by this evening placing us on the
cool side/right pressure gradient of the low. Additional showers and
thunderstorms are likely and gusty northwest winds are expected,
along with much cooler temperatures.

.LONG TERM...(Tuesday through Sunday)
Issued at 432 AM CDT Mon May 30 2022

Upper low cut off in southern Canada means more or less zonal
steering flow with some weak troughiness over the area, but for the
most part the result is mostly dry conditions with slightly below
normal temperatures and off and on breezy days - so otherwise it
should be uneventful for much of the remainder of the work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 629 AM CDT Mon May 30 2022

Terminals KABR,KATY,KPIR,KMBG

Low pressure moving up through the area today will generate strong
storms for KABR/KATY with a mix of MVFR CIGS. Weaker convection, and
slightly higher CIGS are expected for KMBG/KPIR. Eventually it looks
like MVFR/potentially IFR CIGS will move in late in the TAF period
as winds come around to the west-northwest.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Serr
SHORT TERM...Serr
LONG TERM...Connelly
AVIATION...Serr
Hazardous weather outlook, May 30, 3:40 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
440 AM CDT Mon May 30 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
440 AM CDT Mon May 30 2022 /340 AM MDT Mon May 30 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A significant severe storm threat exists today, especially along and
east of the James River Valley. Storms will likely develop by early
afternoon and pose a severe threat through through mid to late
afternoon. Supercells and all forms of severe weather can be
expected. This includes hail larger than golf balls, winds in excess
of 70 mph and multiple tornadoes. Storms will be moving very fast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

The radar

The Sioux Falls radar (KFSD), 120 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 5 hail, 4 thunderstorm wind, 2 flash flood, 2 funnel cloud. Local standard time, as filed.

Hail, Hamlin

When
May 30, 11:40 AM CST
Where
Hamlin County, 3.26 mi WNW of Lake Norden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.600, -97.260

Hail, Hamlin

When
May 30, 12:25 PM CST
Where
Hamlin County, 0.85 mi NW of Hazel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.760, -97.380

Hail, Roberts

When
May 30, 12:57 PM CST
Where
Roberts County, Corona
Measured
1 in hail
Reported by
Public
Coordinates
45.330, -96.770

Hail, Codington

When
May 30, 1:12 PM CST
Where
Codington County, 0.49 mi W of Watertown
Measured
1 in hail
Reported by
Public
Coordinates
44.900, -97.110

Flash Flood, Codington

When
May 30, 1:20 PM CST to 11:44 PM CST
Where
Codington County, 1.2 mi NW of Watertown to 1.47 mi NW of Watertown
Cause
Heavy Rain
Reported by
Public
Coordinates
44.910, -97.120

Heavy rainfall resulted in water over a road north of the hospital in Watertown.

Tornado, Hamlin

When
May 30, 1:30 PM CST to 1:31 PM CST
Where
Hamlin County, 2.8 mi W of Dempster to 2.32 mi WNW of Dempster
Rating
EF0
Path length
0.65 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
44.632, -96.987

Eyewitness reported a brief tornado touchdown which did only minor damage to a cattle shed.

Funnel Cloud, Hamlin

When
May 30, 1:37 PM CST
Where
Hamlin County, 0.85 mi SW of Estelline Muni Arpt
Reported by
Trained Spotter
Coordinates
44.560, -96.910

Tornado, Deuel

When
May 30, 1:41 PM CST to 1:53 PM CST
Where
Deuel County, 8.48 mi WSW of Clear Lake to 0.44 mi S of Altamont
Rating
EF2
Path length
12.43 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
44.682, -96.824

The first indications of tornado damage were just east of Interstate 29 near 186th Street. A farm had mangled tree branches through the tops of the shelter belt, a destroyed outbuilding, a west facing garage door and garage rafters bowed in and three pickups with the back windows broken out. The track continued a quarter mile to the north, where a second farm had uprooted trees, complete destruction of a machine shed and a collapsed barn. The main residence also had loss of shingles and the loss of a small portion of roof panels. The track continued northeast. The next residence to sustain damage was near 772nd Ave and 181st St. The tornado entered the farm from the west where it uprooted several trees and broke branches off the tops of others, a third of a roughly 300 foot long milk barn was leveled, one stave silo completely collapsed and a second was razed about half way to the base. Further east on the property a shelter belt was managed and an empty grain bin was tossed east northeast about a quarter mile into the neighboring field. An outbuilding south of the property also collapsed. Just shy of a mile to the northeast along 473rd Ave a machine shed buckled on the southwest side. Another quarter mile to the northeast another farm sustained significant damage. On this farm a tornado path was noted through the trees on the west side of house. Trees were uprooted and one tree twisted counter clockwise. On the main residence eight sheets of plywood were ripped off the roof and insulation was blown out of the attic. Roof material was found in trees and debris spread 200 or 300 yards to the north northeast. Residents were in the basement at the time and noticed that their ears popped. They also noted that water was drained from toilets and plumbing traps after the storm. Power lines were downed near 474th Ave. Another several miles to the northeast, near 179th Street and 475th Ave, another farm sustained significant damage. On the south side of the property several pieces of farm equipment were moved, tipped or tossed and a grain bin was dented. Trees were uprooted south of the house and the house sustained window damage. Walls collapsed on both a barn and machine shed on the property. Another smaller shed was also destroyed. A path of debris was noted about a quarter mile northeast of the property. The last property damaged by the tornado was located at 177th Street and US Highway 15. This property had tree damage and lost a shed.

Funnel Cloud, Deuel

When
May 30, 1:45 PM CST
Where
Deuel County, 5.22 mi WNW of Johnsonville
Reported by
Trained Spotter
Coordinates
44.590, -96.870

Tornado, Deuel

When
May 30, 1:46 PM CST to 1:58 PM CST
Where
Deuel County, 5.27 mi SSE of Bemis to 4.62 mi N of Tunerville
Rating
EF3
Path length
13.31 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
44.796, -96.826

A grain bin in a field near 496th Ave and 179th Street was ripped from the base and tossed a mile to the northeast. Roughly three and a half miles northeast on 176th St a farmstead lost several outbuildings and had roof and window damage to the home. Another two miles to the northeast three metal truss transmission towers were damaged, one completely twisted and collapsed. The strongest winds were confined to the area of the transmission towers. Roughly three and a half miles northeast, just north of US Highway 212, a shed was destroyed and a path was noted through a shelterbelt. The very last indications of the tornado was north of 169th Street on 476th Ave where the path was noted through a shelter belt.

Tornado, Deuel

When
May 30, 1:50 PM CST to 1:51 PM CST
Where
Deuel County, 3.72 mi W of Clear Lake Muni Arpt to 3.61 mi W of Clear Lake Muni Arpt
Rating
EF1
Path length
0.42 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
44.773, -96.756

A clear path was observed through a tree grove. Additionally, farm machinery was tossed around on the property.

Thunderstorm Wind, Deuel

When
May 30, 1:56 PM CST
Where
Deuel County, 73.62 mi ESE of Verdon
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.890, -96.680

Hail, Roberts

When
May 30, 1:58 PM CST
Where
Roberts County, 9.14 mi NE of Corona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.410, -96.620

Flash Flood, Codington

When
May 30, 2:00 PM CST to 11:44 PM CST
Where
Codington County, 2.29 mi NNE of Watertown to 2.13 mi NE of Watertown
Cause
Heavy Rain
Reported by
Public
Coordinates
44.930, -97.080

Heavy rainfall resulted in water flowing outside a shallow creek bed. This water approached homes.

Tornado, Grant

When
May 30, 2:05 PM CST to 2:10 PM CST
Where
Grant County, 3.83 mi SSW of Labolt to 4.4 mi N of Albee
Rating
EF1
Path length
10.67 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
44.999, -96.712

Two properties near the intersection of 164th St and 475th Ave sustained damage. The first farm had a roof ripped off a barn, damage to a machine shed, a destroyed stave silo, debris pierced through house walls, roof panels off house, broken house windows, snapped and uprooted trees, and a dented grain bin. The second residence had half a barn roof ripped off and tossed a quarter mile to the northeast. The track continued northeast roughly six miles, crossing Grant County Highway 15, between 158th St and 159th St. Near this location a farmstead sustained complete loss of a machine shed and power lines were downed. The track would come to an end roughly two more miles to the northeast near 157th St, where another farm would sustain complete loss to a machine shed and debris spread across the field to the north northeast.

Thunderstorm Wind, Deuel

When
May 30, 2:10 PM CST
Where
Deuel County, Gary
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.800, -96.450

Wind estimated at 70 mph brought down three large spruce trees, and a large limb fell onto a vehicle. Some light farm equipment was knocked over, and a steel garden shed was blown into the street.

Tornado, Grant

When
May 30, 2:10 PM CST to 2:14 PM CST
Where
Grant County, 3.94 mi N of Albee to 4.12 mi S of Milbank Arpt
Rating
EF1
Path length
4.45 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
45.107, -96.562

The south to north tornado track started south of 156th St along 482nd Ave where a farm exhibited clear tornado damage which included mangled trees, barn roof damage, barn doors split in half, residential roof and siding damage and a camper completely destroyed. The track would continue roughly three miles north in the vicinity of 153rd St. Another farm would sustain damage, with tops of trees missing in one shelterbelt and uprooted and snapped trees in a second shelterbelt. The dormer of the residence was ripped off and landed 85 to 100 yards from the house in a northeast direction. North of this property a dairy farm had a machine shed with collapsed walls. This farm was housing dairy cattle that were transported from the Estelline area after a May 12 tornado destroyed barns on that property. The last indication of the tornado track was through a shelter belt a quarter mile north of 153rd St.

Thunderstorm Wind, Grant

When
May 30, 2:25 PM CST
Where
Grant County, 3.38 mi NE of Labolt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.090, -96.640

Severe winds downed multiple trees and blew over a shed.

Thunderstorm Wind, Grant

When
May 30, 2:37 PM CST
Where
Grant County, 2.84 mi SW of Big Stone City
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.270, -96.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for South Dakota, 2022Warnings in South Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023125, 1023126, 1023127, 1023128, 1023172, 1027697, 1023176, 1027706, 1023179, 1027742, 1027750, 1027673, 1023129, 1023175, 1027764, 1027688, 1027767, 1023131, 1023140.